Alert archive / Kansas / Special Weather Statements in 2007

Special Weather Statement, NWS Dodge City, KS

October 17, 2007Pawnee County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 17, 2007, 9:41 PM CDT for Pawnee County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 9:41 PM CDT (02:41 UTC)
Expired
Oct 17, 2007, 10:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 9:50 PM CDTTSTM WND GST 604 Nw Garfield, KSALSO SLIGHTLY BIGGER THAN PEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2845 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 180241
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT WED OCT 17 2007

KSZ065-180330-
PAWNEE-
941 PM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARFIELD...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3827 9904 3813 9896 3806 9931 3819 9933
TIME...MOT...LOC 0241Z 250DEG 24KT 3813 9922

$$

KRUSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 17, 3:01 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Oct 17, 3:01 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT WED OCT 17 2007

.DISCUSSION...

DAYS 1-2...

12Z MORNING ANALYSIS SHOWING STRONG UPPER JET DIGGING SOUTH ACROSS
CA, AZ AND NM. 145KT JET WAS MOVING ACROSS RENO THIS MORNING. H5
HEIGHT FALLS IN EXCESS OF 60 METERS WERE FOUND ACROSS MUCH OF THE
ROCKIES. STRONG S/WV COULD SEE SEEN ROUNDING THE BASE OF THE UPPER
TROUGH NEAR THE SOUTHERN NM/WESTERN TX BORDER. H7 TEMPERATURES
REMAINED ON THE COOLER SIDE WITH SINGLE DIGITS ACROSS NORTHERN TX
NORTH ACROSS THE CENTRAL AND NORTHERN PLAINS. PLENTY OF H85 MOISTURE
WAS AVAILABLE AHEAD OF THE STRENGTHENING LOW. 10C OR GREATER
DEWPOINTS CAN BE FOUND ACROSS MUCH OF TX NORTHWARD INTO CENTRAL AND
EASTERN NE.

WINDS AND WRAP AROUND PRECIP WILL BE THE MAIN FORECAST ISSUES
THROUGH THIS PERIOD.

INTENSIFYING STORM SYSTEM ACROSS SOUTHWEST KANSAS WILL SLOWLY TO
MOVE NORTHEAST TONIGHT. AT 17Z, COLD FRONT WAS STILL ACROSS
SOUTHWEST KANSAS AND EXTENDED SOUTHWEST INTO NM. THE WARM FRONT HAD
PUSHED NORTHWARD INTO NORTHERN KS/SOUTHERN NE. THE DRYLINE HAD MOVED
EAST OF DODGE CITY WITH FALLING DEWPOINTS. STILL PLENTY OF MOISTURE
ACROSS IN THE MEDICINE LODGE AND PRATT REGION. VISIBLE SATELLITE
IMAGERY SHOWED DEVELOPING CU FIELD IN ADVANCE OF THE DRYLINE. GIVEN
THE ADVANCEMENT OF THE DRYLINE, A FEW SHOWERS AND STRONG/SEVERE
THUNDERSTORMS WILL BE POSSIBLE EARLY ON IN EXTREME EASTERN FA.
AHEAD OF THE DRYLINE, 0-6KM SHEAR IN EXCESS OF 50 KTS WITH CAPE
AROUND 1000 J/KG. ANY THUNDERSTORM WILL BE CAPABLE OF LARGE HAIL,
DAMAGING WINDS AND ISOLATED TORNADOES. SEVERE THREAT WILL ALSO
SHIFT EAST BY EVENING. SHOULD SEE SOME CLOUDS WRAP AROUND SYSTEM
AS IT PULLS NORTHEAST TONIGHT. IN ADDITION, A FEW SHOWERS WILL BE
POSSIBLE ON THE BACKSIDE OF SYSTEM ACROSS TREGO AND ELLIS COUNTIES
ALONG WITH EXTREME EASTERN AREAS. BY THURSDAY MORNING, BIGGEST
CONCERN WILL BE WINDS. GRADIENT BEHIND EXITING SYSTEM IS
IMPRESSIVE. H85 WINDS IN EXCESS OF 40KTS ARE PRESENT WITH POCKET
OF 50KT WINDS IN NORTHERN FA. IF SUN CAN SHINE IN THE NORTHERN FA
THURSDAY, HIGH WINDS CRITERIA MIGHT BE POSSIBLE. EITHER WAY,
ENTIRE CWA SHOULD BE AT ADVISORY CRITERIA BY EARLY TO MID MORNING.
PLAN ON ISSUING A WIND ADVISORY FOR THE ENTIRE FA FROM 15Z THU TO
00Z FRI. ANOTHER NOTE OF CONCERN INVOLVES THE FORECASTED HIGHS
THU. H85 TEMPERATURES FALL INTO THE SINGLE DIGITS ACROSS THE
NORTHERN FA BY 12Z THU. COLD AIR ADVECTION WILL CONTINUE ACROSS
THE FA DURING THE DAY. READINGS ACROSS THE CENTRAL AND EASTERN FA
WILL REMAIN IN THE SINGLE DIGITS WHILE SOUTHWESTERN FA WILL ONLY
RISE INTO THE LOWER TEENS AT H85. THIS WILL RESULT IN THE BULK OF
THE FA BEING BELOW CLIMATOLOGICAL NORMALS.

BELOW NORMAL TEMPERATURES WILL NOT LAST LONG. BY FRIDAY MORNING, LEE
TROUGH WILL DEVELOP AND WARM AIR ADVECTION WILL RETURN TO THE
REGION. FOR A BRIEF PERIOD, WEAK UPPER LEVEL RIDGING TRIES TO TAKE
OVER THE PLAINS. TEMPERATURES WILL REBOUND BACK TO NEAR OR ABOVE
NORMS. THIS WILL RESULT IN A MILD AND MOSTLY SUNNY DAY. WILL MAKE
MINOR ADJUSTMENT TO THE FORECAST DURING THIS PERIOD.

DAYS 3-7...

MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE SYSTEM COMING IN
LATE WEEKEND/EARLY NEXT WEEK.  THERE IS FAIRLY GOOD AGREEMENT FOR
FRIDAY NIGHT AND SATURDAY, WITH NEAR ZONAL FLOW BECOMING
SOUTHWESTERLY AS THE TROUGH MOVES INTO THE WEST.  THINGS RAPIDLY GO
DOWNHILL FROM THERE, WITH MAJOR DIFFERENCES BY SUNDAY.  GFS AND
ECMWF HAVE FLIP-FLOPPED THEIR SOLUTIONS FROM YESTERDAY, WITH THE
ECMWF CUTTING OFF A LOW OVER THE DESERT SOUTHWEST, WHILE THE GFS HAS
A VERY PROGRESSIVE TROUGH.  THE 06Z GFS HAS IT SO FAST THAT IT BLOWS
BY AND PRODUCES VERY LITTLE PRECIP, AND THE TROUGH AXIS IS IN THE
OHIO VALLEY BY MONDAY.  THE 12Z GFS THAT CAME OUT IS ONLY SLIGHTLY
SLOWER.  THE ECMWF HAS THE UPPER LOW WALLOWING OVER THE SOUTHWEST
THROUGH 240 HOURS AND SEEMS RATHER UNREALISTIC.  CANADIAN AND
ENSEMBLE MEANS ARE NOT AS PROGRESSIVE AS THE GFS, BUT NOT AS SLOW AS
THE ECMWF EITHER.  GOING THROUGH THE GFS ENSEMBLE MEMBER
INDIVIDUALLY, IT IS A NEARLY EVEN SPLIT WHETHER THE SYSTEM CUTS OFF
WEST OF THE PLAINS, OVER THE PLAINS, OR EAST OF THE PLAINS.  GOING
FORECAST REFLECTS A MIDDLE OF THE ROAD SOLUTION WITH LOW POPS SUNDAY
AFTERNOON THROUGH MONDAY.  GIVEN THAT ENSEMBLE SPREAD IS MAXED OUT
AND UNCERTAINTY IS HIGH, SEE LITTLE REASON TO MAKE BIG CHANGES TO
THIS.  EXPERTS ON TROPICAL CONVECTIVE FORCING HAVE BEEN LEANING
TOWARDS THE SLOWER AND DEEPER SOLUTION, AND IF THIS IS THE CASE THE
FORECAST WILL BE WETTER THAN WE HAVE GOING.  FOR NOW, WILL KEEP
POP/WX AS THEY ARE AND MADE ONLY MINOR COSMETIC TWEAKS TO
TEMPERATURES.

&&

.AVIATION...

DRYLINE HAS PASSED KDDC AND ANY CONVECTIVE ACTIVITY SHOULD REMAIN
EAST OF ALL BUT KHYS THIS EVENING.  MOISTURE WILL WRAP AROUND THE
LOW PRESSURE SYSTEM INTO THE NORTHERN PORTIONS OF THE FORECAST AREA
BY LATE NIGHT INTO TOMORROW MORNING.  HOWEVER, CEILINGS WILL REMAIN
AT MID-LEVELS AND VFR CONDITIONS SHOULD CONTINUE.  WINDS WILL BECOME
NORTHWESTERLY AS THE LOW PRESSURE MOVES EAST, WITH SOME 25 TO 30 KTS
AND HIGHER GUSTS POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  66  38  78 /  10   0   0   0
GCK  44  67  36  79 /  10   0   0   0
EHA  43  67  36  78 /   0   0   0   0
LBL  44  67  37  79 /   0   0   0   0
HYS  49  62  39  76 /  40  20   0   0
P28  53  66  44  76 /  10  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/
THURSDAY FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

FN30/26/26
Hazardous weather outlook, Oct 17, 9:04 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT WED OCT 17 2007

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
904 PM CDT WED OCT 17 2007 /804 PM MDT WED OCT 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS AND RAIN SHOWERS WILL CONTINUE INTO THE
EARLY MORNING HOURS NORTH OF A LINE FROM ULYSSES TO MINNEOLA TO
MEDICINE LODGE. MOVEMENT WILL BE TO THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Oct 17, 4:10 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N MEDICINE LODGE      37.31N 98.58W
10/17/2007  E1.25 INCH       BARBER             KS   PUBLIC

&&

JRJ
Local storm report, Oct 17, 4:16 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             4 W MEDICINE LODGE      37.29N 98.65W
10/17/2007  E1.00 INCH       BARBER             KS   PUBLIC

&&

JRJ
Local storm report, Oct 17, 4:19 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 N MEDICINE LODGE      37.31N 98.58W
10/17/2007  E2.50 INCH       BARBER             KS   PUBLIC

            FUNNEL CLOUD WAS OBSERVED AS WELL.

&&

JRJ
Special weather statement, Oct 17, 7:57 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT WED OCT 17 2007

KSZ031-180130-
ELLIS-
757 PM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF CATHARINE...MOVING EAST
AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3910 9901 3882 9902 3881 9903 3887 9918
      3912 9929
TIME...MOT...LOC 0057Z 289DEG 17KT 3892 9909

KRUSE
Local storm report, Oct 17, 9:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             CATHERINE               38.93N 99.22W
10/17/2007  M0.88 INCH       ELLIS              KS   LAW ENFORCEMENT

            PEA TO NICKEL SIZE HAIL COVERING THE GROUND.

&&

06
Special weather statement, Oct 17, 9:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT WED OCT 17 2007

KSZ065-180330-
PAWNEE-
941 PM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARFIELD...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3827 9904 3813 9896 3806 9931 3819 9933
TIME...MOT...LOC 0241Z 250DEG 24KT 3813 9922

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:57 PM CDTSpecial Weather StatementDDCEllis33 min
Oct 17, 9:20 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more110 min
Oct 17, 10:18 PM CDTSpecial Weather StatementDDCStafford42 min

Nearby

Special Weather Statements in Kansas, 2007Every special weather statement in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.